South Dakota, 2020

Strong Wind in South Dakota, May 7, 2020

May 7, 2020 · NWS ABR · 1 event in 1 county or zone

In the early evening hours on May 7th, strong north winds contributed to a boat capsizing in northeast South Dakota. A fishing boat carrying two men began taking on water and capsized on South Red Iron Lake , just off South Dakota Highway 10 between Sisseton and Britton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

In the early evening hours on May 7th, strong north winds contributed to a boat capsizing in northeast South Dakota. A fishing boat carrying two men began taking on water and capsized on South Red Iron Lake , just off South Dakota Highway 10 between Sisseton and Britton. One of the men was able to swim to an island while dragging his brother with him. The one man was unconscious and was unable to be revived by a deputy. The other man was treated for hypothermia. The water temperatures were very cold in the mid 40s. The winds were gusting from 25 to 35 mph contributing to the boat capsizing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 1:55 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 7, 1:55 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
255 PM CDT Thu May 7 2020

.SHORT TERM...(This Evening through Friday Night)
Issued at 254 PM CDT Thu May 7 2020

The area of low pressure rotating through western SD this afternoon
that is responsible for the bands of rain in central SD will exit
this evening. High pressure will build in bringing cold and dry air
tonight and Friday. Temperatures will fall 15 degrees below average
with lows in the 20s as caa at h85 drops temps as low as -6C. Winds
will diminish over central SD, so widespread frost will also be
possible there. Clouds will move back in Friday night ahead of the
next low keeping temps above freezing but still cool in the 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 254 PM CDT Thu May 7 2020

The main challenges for the long term period are multiple
precipitation inducing shortwaves and well below average
temperatures and frost potential through Monday night. The period
starts out with sharp west coast ridge and deep low pressure over
the northeastern US/southeastern Canada. With the area in northwest
flow, multiple shortwaves will traverse the region.  Most areas will
likely see less than a quarter inch with a system passing through
Saturday/Saturday night, although portions of northeastern South
Dakota and west central Minnesota could see more. Light snow could
be mixed in as well Saturday night/Sunday morning, although little
to no accumulation is expected. Windy northwest winds will accompany
this system. A second and less pronounced wave will pass through
Sunday, though this wave lacks moisture and is unlikely to produce
much if any precipitation. Models begin to diverge early next week,
with deterministic solutions for the GFS and EC progging another
wave of energy passing through the region sometime Tuesday through
Wednesday, while the Canadian keeps this energy off to the northeast.

Temperatures remain below average through the entire period, though
try to rebound during the latter half of next week. By Thursday,
forecast temps are still below average, but only by a few degrees,
although this has trended down a bit in the last few NBM runs.  With
this, Saturday through Monday will see highs 10 to 15 degrees below
average for most of the area with lows around 10 degrees below
average.  In fact, NAEFS and especially ENS Standardized Anomalies
for Sunday night are two to three standard deviations below
climatological normal from the 850 mb level to the 500 mb level.
Areas to widespread frost is likely every night through Monday
night. Even in areas where frost doesn't occur, lows in the upper
20s (mid 20s for most areas Sunday night) to low 30s every night
will likely have severe impacts on unprotected plants.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1221 PM CDT Thu May 7 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites except Pierre where rain
is forecast to reduce conditions to MVFR at times this afternoon
and evening.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Telken
AVIATION...Wise
Hazardous weather outlook, May 7, 2:37 AM CST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Thu May 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
337 AM CDT Thu May 7 2020 /237 AM MDT Thu May 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Frost will be possible later tonight into Friday morning as low
temperatures drop into the upper 20s, to the lower 30s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Marshall

When
May 7, 5:15 PM CST
Where
Marshall forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Marshall2020-05-0747MaleIn WaterIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897450.